Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 2:38 PM CDT for Todd County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 2:38 PM CDT (19:38 UTC)
- Expired
- Aug 16, 2016, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
385
WWUS83 KMPX 161938
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 16 2016
MNZ042-043-162030-
TODD-MORRISON-
238 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
22 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PHILBROOK.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 117
AND 126.
LAT...LON 4624 9500 4631 9497 4635 9482 4628 9441
4612 9473
TIME...MOT...LOC 1937Z 289DEG 16KT 4628 9481
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:22 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 16, 1:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 122 PM CDT TUE AUG 16 2016 .SHORT TERM...(Today and tonight) Issued at 358 AM CDT Tue Aug 16 2016 The short term forecast period will feature weak shortwave energy and troughing overhead, which will mean the potential for spurts of light precip, with bouts of more organized activity this afternoon and evening as the surface trough noses into the area and a more detectable 500mb impulse passes. Have included likely precip chances across east/south central MN this afternoon, and across west central WI this evening. Although shear is short of impressive, it does appear sufficient for a few storms to potentially flare up this afternoon during peak heating. Strong wind gusts would be the foremost concern, along with heavy rainfall given the weak flow and precipitable water values around 1.5+ inches. Given the amount of low level moisture and light winds, fog development will remain a concern both early this morning and again tonight where cloud cover scatters out. .LONG TERM...(Wednesday through Monday) Issued at 358 AM CDT Tue Aug 16 2016 Overall, the mean long wave trough over central North America will control the weather pattern across the Upper Midwest through the forecast period. A strong and persistent upper low that has been semi permanent near the North Pole over the past few weeks, has led to a positive AO (Arctic Oscillation). This is usually a winter type forecasting parameter which leads to colder air holding across the arctic region. However, some of the energy with this pattern has filtered southward across southern Canada. This has created a more unsettled weather and a faster jet stream across the Northern Plains and Upper Midwest. Taking this pattern and model interpretation means that the active weather will continue. It also means that some of the cooler air mass from northern Canada may filter further southward. Current temperature forecast for the upcoming weekend are 5 to 10 degrees below normal, and some places maybe cooler than 10 degrees below normal if the Thu/Fri system is stronger than current models forecast. As for the active weather pattern, subtle differences are noted between the GFS/EC/GEM for Wed as for precipitation lingering or ending by 12z Wed. GFS is more bullish on holding onto the precipitation longer on Wed, with the GEM a close second. The EC is more progressive and mainly dry on Wednesday. It seems that the GFS is holding onto a 70H wave further upstream, leading to a better chance of precipitation through Wednesday afternoon. Otherwise, temperatures should remain above normal on Wed/Thu which will be the warmest in the next 7-10 days based on the latest pattern regime. It still looks favorable for a widespread precipitation event late Thursday/Friday as the next short wave trough moves across the Upper Midwest. This short wave will supply the cooler air mass expected for the weekend, and into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 114 PM CDT Tue Aug 16 2016 We expect thunderstorms to develop in central MN and western WI over the next few hours. After the storms develop they will gradually drift East-Southeast through the evening. We think most of the TAF sites will be impacted with showers/storms from 20z- 04z. KMSP... The cumulus clouds will slowly grow into showers/storms over the next few hours, so we expect a much busier radar image between 20z-00z. Most of the initial development...before 21z...could be north of the airport. The best window for thunder looks like between 23z-02z based on the latest trends. /OUTLOOK FOR KMSP/ Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts. Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts. Sat..VFR. Winds N-NW 10-20 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...CLF
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE AUG 16 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 126 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE WEATHER APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 16, 2:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 16 2016
MNZ042-043-162030-
TODD-MORRISON-
238 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
22 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PHILBROOK.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 117
AND 126.
LAT...LON 4624 9500 4631 9497 4635 9482 4628 9441
4612 9473
TIME...MOT...LOC 1937Z 289DEG 16KT 4628 9481
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:00 AM CDT | River Flood Warning | MPX | Wright | 9 days |
| Aug 16, 3:22 PM CDT | Special Weather Statement | MPX | Sibley | 38 min |
| Aug 16, 3:37 PM CDT | Special Weather Statement | MPX | Morrison | 53 min |
| Aug 16, 4:01 PM CDT | Special Weather Statement | MPX | Scott | 44 min |
| Aug 16, 4:02 PM CDT | Special Weather Statement | MPX | Todd | 73 min |
| Aug 16, 4:24 PM CDT | Special Weather Statement | MPX | Scott | 36 min |
| Aug 16, 4:42 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 63 min |
| Aug 16, 4:59 PM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 16, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 25 min |
| Aug 16, 5:16 PM CDT | Flash Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 3 hr |
| Aug 16, 5:33 PM CDT | Special Weather Statement | MPX | Benton | 57 min |
| Aug 16, 5:35 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
| Aug 16, 6:08 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 52 min |
| Aug 16, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 27 min |
| Aug 16, 5:39 PM CDT | Special Weather Statement | MPX | Chippewa | 51 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | MPX | Chippewa | 62 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.